Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 187, NWS North Platte, NE

June 18, 2008Blaine County, Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 2008, 6:09 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Jun 18, 2008, 6:42 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:17 PM CDTHAIL 0.8819 N Broken Bow, NE
Jun 18, 6:25 PM CDTHAIL 0.885 E Milburn, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 182309
SVRLBF
NEC009-041-115-190000-
/O.NEW.KLBF.SV.W.0187.080618T2309Z-080619T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...
  SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHWESTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILBURN...OR 15 MILES SOUTHEAST OF
  BREWSTER...AND MOVING SOUTHEAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES BY 640 PM CDT...
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
WEDNESDAY EVENING FOR WESTERN NEBRASKA TO INCLUDE CUSTER COUNTY.

LAT...LON 4169 9941 4155 9961 4177 9983 4188 9972
TIME...MOT...LOC 2309Z 315DEG 11KT 4175 9971

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 182330
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT WED JUN 18 2008

NEC009-115-182338-
/O.CAN.KLBF.SV.W.0187.000000T0000Z-080619T0000Z/
BLAINE NE-LOUP NE-
628 PM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOUP AND
SOUTHEASTERN BLAINE COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWEST NEBRASKA.

THE STORM HAS MOVED SOUTHEAST INTO CUSTER COUNTY WITH THE WARNING 
CANCELLED FOR SOUTHWESTERN LOUP AND SOUTHEAST BLAINE COUNTIES.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4155 9961 4165 9971 4169 9976 4170 9976
      4173 9979 4174 9960 4169 9941
TIME...MOT...LOC 2328Z 310DEG 13KT 4169 9965

$$

NEC041-190000-
/O.CON.KLBF.SV.W.0187.000000T0000Z-080619T0000Z/
CUSTER NE-
628 PM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL CUSTER COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GATES...OR 15 MILES WEST OF TAYLOR...
MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES BY 635 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL THE SIZE 
OF NICKELS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4155 9961 4165 9971 4169 9976 4170 9976
      4173 9979 4174 9960 4169 9941
TIME...MOT...LOC 2328Z 310DEG 13KT 4169 9965

$$

TLK
000 
WWUS53 KLBF 182342
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT WED JUN 18 2008

NEC041-182352-
/O.CAN.KLBF.SV.W.0187.000000T0000Z-080619T0000Z/
CUSTER NE-
642 PM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS ALTHOUGH PEA SIZE HAIL AND BRIEF HEAVY RAINFALL IS STILL 
POSSIBLE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT 
WEDNESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4155 9961 4165 9971 4169 9976 4170 9976
      4173 9979 4174 9960 4169 9941
TIME...MOT...LOC 2342Z 315DEG 11KT 4168 9961

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:52 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 18, 5:52 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT WED JUN 18 2008

.UPDATE...
THUNDERSTORMS FORMING ALONG EXISTING OUTFLOW BOUNDARY WITH
ADDITIONAL BOUNDARIES TO COLLIDE ACROSS THE CENTRAL WITH SEVERE
THUNDERSTORM WATCH NUMBER 569 TO INCLUDE CUSTER COUNTY. GRIDS AND
TXT PRODUCTS UPDATED TO ACCOUNT FOR THIS CHANGE.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT WED JUN 18 2008/

UPDATE...
GRIDS AND TEXT PRODUCTS UPDATED FOR TORNADO WATCH FOR SOUTHERN
THREE COUNTIES IN FORECAST AREA. OTHERWISE FORECAST ON TRACK.

PREV DISCUSSION... /ISSUED 234 PM CDT WED JUN 18 2008/

SYNOPSIS...

H5 LOW LOCATED NEAR VANCOUVER WITH H5 HIGH OVER DESERT SOUTHWEST
WITH ASSOCIATED RIDGE THROUGH THE NORTHERN PLAINS INTO CENTRAL
CANADA. H5 LOW CENTERED OVER NEW YORK. NEXT WAVE TO AFFECT FORECAST
AREA DRIVING INTO WESTERN WYOMING THIS MORNING AS SEEN IN IR. ASSOCIATED
RADAR ECHOES FROM MOBRIDGE TO CUSTER TO CHEYENE AS SEEN IN NATIONAL
MOSIAC. AT THE SURFACE LOW PRESSURE OVER COLORADO WITH TROUGH AXIS
FROME EASTERN WYOMING INTO SOUTHWEST KS. COLD FRONTAL BOUNDARY FROM
SOUTHEAST MT TO SOUTHERN IDAHO.

DISCUSSION...

MODELS DIFFERING ON EVOLUTION OF CONVECTIVE COMPLEXES THIS EVENING.
ATMOSPHERE VOLATILE. PWS AROUND AN INCH OVER NEBRASKA INTO KANSAS.
NORTH PLATTES 12Z SOUNDING -8 WITH 3200 J/KG CAPES. LOOKS TO BE
EARLY SHOW CONTINUING INTO THE NIGHT. NUMEROUS BOUNDARIES ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA TODAY LEFT OVER FROM CONVECTION
LAST NIGHT. THURSDAY TO BE A CONTINUATION OF WEDNESDAY WITH A BLEND
FOR THE FORECAST. FRIDAY AS BOUNDARY OVER KANSAS WITH SURFACE HIGH
OVER HEAD SYSTEMS TO BE SHUNTED FURTHER SOUTH.

EXTENDED...SATURDAY THROUGH WEDNESDAY

EXTENDED MODELS IN FAIR AGREEMENT THROUGH THE WEEKEND THEN DIVERGE
WITH SOLUTIONS THROUGH MID WEEK AT LEAST FOR THE NORTHERN PLAINS.
ECMWF FLATTENS THE RIDGE BECOMING MORE ZONAL AS A STRONG WAVE DRIVES
INTO THE TOP OF THE RIDGE MONDAY TUESDAY TIME FRAME AND AFTER
SHARPENING RIDGE WELL INTO CENTRAL CANADA THROUGH THURSDAY. THE
GFS FLATTENS SOME BUT RETAINS RIDGING THROUGH THE NORTHERN PLAINS
THROUGH THE END OF THE EXTENDED.

MYRIAD OF SHORT WAVES MOVING AROUND THE RIDGE INTO THE NORTHERN
PLAINS EACH DAY WITH ASSOCIATED CONVECTION. TIMING OF WAVES WILL BE
DIFFICULT ENOUGH IN THE NEAR TERM LET ALONE THE EXTENDED. WILL FOCUS
ON THE MAJOR SYSTEMS MONDAY TUESDAY. TEMPERATURES TO BE A BLEND BUT
TRENDING UP TOWARDS THE END OF THE PERIOD.

AVIATION...

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING WITH THE
POTENTIAL FOR STORMS TO MOVE ACROSS THE KLBF AND KVTN TERMINALS. THE
GREATEST RISK FOR STORMS APPEARS TO COVER SOUTHWEST NEBRASKA THROUGH
03Z THAT COULD DROP VISIBILITIES AND CEILINGS AT THE KLBF TERMINAL
TO BELOW VFR CONDITIONS OTHERWISE VFR CONDITIONS THROUGH DAYBREAK
THURSDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING
FOR NEZ004-005-022>025-035>038-056>059-094.

TORNADO WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ069>071.

&&

KECK/POWER
Hazardous weather outlook, Jun 18, 3:31 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT WED JUN 18 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-191000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
331 PM CDT WED JUN 18 2008 /231 PM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE ATMOSPHERE REMAINS UNSTABLE WITH AN UPPER LEVEL DISTURBANCE TO
MOVE EAST TO RESULT IN ANOTHER ROUND OF STORMS TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGHOUT THE
OUTLOOK AREA WITH A NUMBER OF BOUNDARIES LINGERING FOR STORMS TO
DEVELOP ON. THE PRIMARY THREAT TONIGHT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO FRIDAY AS THE MOIST
AND UNSTABLE ATMOSPHERE REMAINS IN PLACE. SEVERAL UPPER LEVEL
DISTURBANCES WILL TRAVERSE ACROSS THIS UNSTABLE ATMOSPHERE THROUGH
FRIDAY AND SET THE STAGE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
THIS ACTIVE PATTERN IS EXPECTED TO WANE SOMEWHAT INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 18, 3:35 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             3 N ELSIE               40.89N 101.39W
06/18/2008  E0.88 INCH       PERKINS            NE   PUBLIC

&&

JSWEET
Local storm report, Jun 18, 5:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
513 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             11 NE HAYES CENTER      40.62N 100.87W
06/18/2008  E0.75 INCH       HAYES              NE   PUBLIC

&&

BHIRSCH
Local storm report, Jun 18, 5:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       WALLACE                 40.84N 101.16W
06/18/2008  M0.94 INCH       LINCOLN            NE   CO-OP OBSERVER

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:10 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler50 min
Jun 17, 7:14 PM CDTTornado WarningLBFCherry31 min
Jun 17, 7:15 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jun 17, 7:34 PM CDTTornado WarningLBFBrown41 min
Jun 17, 7:42 PM CDTTornado WarningLBFCherry33 min
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningLBFWheeler33 min
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jun 17, 7:59 PM CDTTornado WarningLBFGarfield, Holt46 min
Jun 17, 8:07 PM CDTTornado WarningLBFBrown38 min
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Jun 17, 8:30 PM CDTSevere Thunderstorm WarningLBFWheeler20 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningLBFGarfield34 min
Jun 17, 8:43 PM CDTTornado WarningLBFBrown47 min
Jun 17, 8:44 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt61 min
Jun 17, 8:59 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jun 17, 9:06 PM CDTSevere Thunderstorm WarningLBFBrown, Rock39 min
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan63 min
Jun 17, 9:16 PM CDTSevere Thunderstorm WarningLBFHolt59 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningLBFLoup, Rock39 min
Jun 17, 9:26 PM CDTTornado WarningLBFBlaine, Brown49 min
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker60 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry36 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
Jun 17, 10:00 PM CDTSevere Thunderstorm WarningLBFArthur, Garden60 min
Jun 17, 10:13 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more62 min
Jun 17, 10:30 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jun 17, 10:43 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan62 min
Jun 17, 11:11 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins34 min
Jun 17, 11:37 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln53 min
Jun 17, 11:41 PM CDTSevere Thunderstorm WarningLBFLincoln38 min
Jun 18, 3:21 PM CDTSevere Thunderstorm WarningLBFHayes, Keith, Lincoln, Perkins54 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln66 min
Jun 18, 4:23 PM CDTTornado WarningLBFFrontier, Hayes37 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningLBFCuster24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.